Oregon, 2007

Heavy Snow in Oregon, March 1, 2007

March 1, 2007 · NWS PDT · 2 events in 2 counties and zones

A moist north to northwest flow brought heavy snow to the Blue Mountains of Oregon. Snowfall amounts of 6 to 16 inches were measured.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

A moist north to northwest flow brought heavy snow to the Blue Mountains of Oregon. Snowfall amounts of 6 to 16 inches were measured.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Mar 1, 3:00 AM PST, 0 minutes earlier.

Area forecast discussion, Mar 1, 3:00 AM PST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
300 AM PST THU MAR 1 2007

.SHORT TERM...TODAY THROUGH FRIDAY...A DEEP MOIST AND UNSTABLE
NORTHWEST FLOW THIS MORNING WITH AN EMBEDDED WEATHER DISTURBANCE IS
CAUSING SNOW SHOWERS THIS MORNING OVER NORTHEAST OREGON AND
SOUTHEAST WASHINGTON. THE HEAVIEST SNOW FELL AROUND MIDNIGHT...BUT
THE SNOW SHOWERS ARE BEGINNING TO BECOME ENHANCED AGAIN ON RADAR AND
SATELLITE IMAGERY AS THE LOW LEVEL FLOW BECOMES EVEN MORE NORTHWEST.
IT HAS BEEN SNOWING STEADILY OVER THE BLUE MOUNTAINS WITH ALMOST TWO
TENTHS OF AN INCH OF LIQUID EQUIVALENT AT KMEH SO FAR WITH A
TEMPERATURES IN THE LOWER 20S. THIS WOULD TRANSLATE TO ABOUT 3-4
INCHES OF SNOW THERE WITH A HIGH SNOW TO LIQUID RATIO DUE TO THE
VERY COLD TEMPERATURES THERE. THIS IS JUST UNDER THE 12 HOUR SNOW
ADVISORY CRITERIA WITH MORE SNOW EXPECTED. AS SUCH HAVE ISSUED A
SNOW ADVISORY FOR THIS MORNING UNTIL 10 AM FOR THE BLUE MOUNTAIN
ZONES...MAINLY ON THE WINDWARD SLOPES (WEST - NORTHWEST SLOPES).
ELSEWHERE SNOW SHOWERS WILL BE MUCH LIGHTER WITH LITTLE IF ANY
ACCUMULATION. THE FLOW WILL BECOME NORTHERLY TONIGHT WITH MOISTURE
CONTINUING TO SPILL OVER THE TOP OF AN UPPER RIDGE JUST OFF THE
COAST TONIGHT AND FRIDAY. HAVE LEFT THE MENTION OF RAIN AND SNOW
SHOWERS IN THE FORECAST FOR THOSE TWO PERIODS...HOWEVER DECIDED TO
LOWER THE POPS A BIT DUE TO THE NORTHERLY TRAJECTORY AND THE FACT
THAT IT IS MOVING OVER THE TOP OF AN UPPER RIDGE RATHER THAN IN A
MORE MOIST SOUTHWEST FLOW ALOFT WHICH WOULD PROVIDE MORE
PRECIPITATION. CONDITIONS WILL REMAIN COOL TODAY AND FRIDAY WITH
READINGS AROUND 5 TO 15 DEGREES BELOW NORMAL. 88

.LONG TERM...FRIDAY NIGHT THROUGH WEDNESDAY...LOW CONFIDENCE IN
FORECAST DUE TO VERY LOW RUN TO RUN CONSISTENCY AND POOR MODEL TO
MODEL CONSISTENCY AFTER SUNDAY. A WARM FRONT WILL MOVE NORTH THROUGH
THE AREA FRIDAY NIGHT.  A BUILDING RIDGE WILL PUSH STORM TRACK NORTH
SATURDAY AND SUNDAY. NOT SURE HOW MUCH WEATHER WEAK WAVES MOVING
THROUGH THE RIDGE WILL BRING. DID NOT CHANGE FORECAST THE REST OF
THE WEEK SINCE HAVE ZERO CONFIDENCE IN TIMING/STRENGTH. I HAVE NOT
SEEN MODELS KEEP THEM THE SAME PAST 48-72 TO ARRIVAL IN 2 WEEKS.
FEEL CURRENT BROAD BRUSH CHANCE WITH UNSETTLED WEATHER IS BEST
FORECAST. COONFIELD

&&

.AVIATION...PREVIOUS DISCUSSION...SCATTERED SHOWERS CONTINUE TO
BRING RAIN AND SNOW SHOWERS TO THE AREA...MAINLY TO THE MOUNTAINS
AND NEAR KDLS. SHOWERS WILL DIMINISH OVERNIGHT. ANOTHER WAVE WILL
MOVE INTO THE AREA TOMORROW AFTERNOON/EVENING FOR MORE RAIN AND SNOW
SHOWERS. VFR CONDITIONS WILL BE PREVALENT DURING THE NEXT 24 HOURS
BUT MVFR/IFR CONDITIONS WILL BE POSSIBLE NEAR THE STRONGER SHOWERS.
BREEZY WINDS WILL CONTINUE IN THE COLUMBIA BASIN OVERNIGHT BUT MOST
WIND GUSTS SHOULD REMAIN BELOW 25 KTS. PERRY

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  40  32  43  36 /  40  30  60  30
ALW  42  32  44  37 /  40  20  60  40
PSC  44  30  47  37 /  20  10  60  30
YKM  42  27  44  33 /  20  20  60  20
HRI  43  30  46  34 /  20  20  60  20
ELN  38  24  39  31 /  20  30  60  30
RDM  38  28  41  31 /  40  30  50  20
LGD  35  24  39  33 /  30  30  60  50
GCD  40  28  40  31 /  30  30  50  50
DLS  44  31  45  37 /  40  30  50  50

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...SNOW ADVISORY UNTIL 10 AM PST THIS MORNING FOR ORZ502-503.
WA...SNOW ADVISORY UNTIL 10 AM PST THIS MORNING FOR WAZ030.

&&

TI:GGG
FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON
88/76/83
Hazardous weather outlook, Mar 1, 12:35 AM PST, 2 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
1235 AM PST THU MAR 1 2007

ORZ041-WAZ024-501-502-026>030-ORZ042>044-049-050-501>506-011315-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-
EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON-
EAST SLOPES OF THE SOUTHERN CASCADES OF WASHINGTON-
KITTITAS VALLEY-YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS-NORTH CENTRAL OREGON-CENTRAL OREGON-
LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-WALLOWA COUNTY-
FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-
NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES-JOHN DAY BASIN-
OCHOCO-JOHN DAY HIGHLANDS-
1235 AM PST THU MAR 1 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...TONIGHT

SNOW
     BLUE MOUNTAINS OF WASHINGTON AND OREGON

THE UPPER LEVEL DISTURBANCE WILL MOVE ACROSS EASTERN OREGON TONIGHT
WITH NUMEROUS SNOW SHOWERS IN THE MOUNTAINS AND SCATTERED SNOW
SHOWERS ELSEWHERE. FIVE TO SEVEN INCHES ARE POSSIBLE IN THE BLUE
MOUNTAINS...WITH LESSER ACCUMULATIONS ELSEWHERE. A SNOW ADVISORY HAS
BEEN ISSUED FOR THE BLUE
MOUNTAINS UNTIL 10 AM THURSDAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SNOW
     BLUE MOUNTAINS OF WASHINGTON AND OREGON

A SERIES OF PACIFIC WEATHER SYSTEMS WILL MOVE INTO THE REGION ON
THROUGH EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:

WWW.WRH.NOAA.GOV/PENDLETON/CURRENTHAZARDS/HWO.HTML

ALL LETTERS IN THE ABOVE URL ARE LOWER CASE...EXCEPT THE H IN
CURRENTHAZARDS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy snow. Local standard time, as filed.

Heavy Snow, Northern Blue Mountains

When
March 1, 3:00 AM PST to 8:00 PM PST
Where
Northern Blue Mountains forecast zone
Reported by
Trained Spotter
Coordinates
45.494, -117.976 (the zone’s center; the record gives no point)

Snowfall of 9 inches 2NW Tollgate; 13.6 inches at High Ridge SnoTel; 12 inches 2NNW Meacham.

Heavy Snow, Southern Blue Mountains

When
March 1, 3:00 AM PST to 8:00 PM PST
Where
Southern Blue Mountains forecast zone
Reported by
Public
Coordinates
45.153, -119.262 (the zone’s center; the record gives no point)

Snowfall of 16 inches at Lehman Hot Springs and 6 inches at Battle Mountain ODOT.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2007Every state in 2007This day in weather historyWarnings in Oregon, March 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 17399, 17400.